Why did I have a vasovagal syncope episode after a flu shot?
I've had the flu shot the past 2 years at my company without incident. I've never had any major side effects. I wait the 15 minutes and happily leave. This year, about 5 minutes after the flu shot (where I felt normal), I suddenly felt very nauseous and then fainted for approx. 10 seconds. I wasn't anxious about getting the shot. I look away while I get it, but I wasn't nervous. After 5 minutes, I had stopped thinking about it. Why did I react this time? It's really bothering me that this occurred.
Please speak with your primary care doctor. It seems as though you had an episode of syncope for a few seconds. Vasovagal syncope usually occurs when someone is anxious or scared which you didn't seem to experience. Like you mentioned, vasovagal syncope occurs during the time of the incident cause as getting stuck with a needle or getting scared or startled by something. Since you mentioned that you weren't nervous or anxious but still have syncope, there are other causes that should be ruled out. A person could have orthostatic hypotension which is when someone experiences lightheadedness or dizziness after getting from a sitting position. It could be caused by dehydration or anemia which is a loss of blood. Another possibility that should be ruled out is an arrhythmia which is an abnormal heart rhythm that can cause decreased blood flow to the brain. You should make an appointment with your primary care doctor to have simple lab tests to ensure that you don't have any abnormal electrolytes or signs of anemia. They can also perform an simple test called an EKG that can measure your electrical activity of your heart to ensure that you don't have an abnormal heart rhythm. If you do have any further episodes of syncope, you should go to your emergency room to be evaluated.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.